Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2020, 12:10 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2020, 12:10 AM CDT (05:10 UTC)
- Expired
- Jun 9, 2020, 12:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 5:56 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 13.2
The text
As transmitted.
422
WUUS53 KFSD 090510
SVRFSD
SDC023-053-090545-
/O.NEW.KFSD.SV.W.0042.200609T0510Z-200609T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1210 AM CDT Tue Jun 9 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Charles Mix County in south central South Dakota...
Southeastern Gregory County in south central South Dakota...
* Until 1245 AM CDT.
* At 1210 AM CDT, a severe thunderstorm was located near Spencer,
moving north at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pickstown around 1230 AM CDT.
Lake Andes around 1240 AM CDT.
Geddes around 1245 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 9886 4330 9877 4320 9839 4300 9852
TIME...MOT...LOC 0510Z 202DEG 30KT 4295 9874
HAIL...1.50IN
WIND...60MPH
$$
JM1 follow-up statement
511
WWUS53 KFSD 090523
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1223 AM CDT Tue Jun 9 2020
SDC023-053-090545-
/O.CON.KFSD.SV.W.0042.000000T0000Z-200609T0545Z/
Charles Mix SD-Gregory SD-
1223 AM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CENTRAL CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES...
At 1223 AM CDT, a severe thunderstorm was located 7 miles west of
Pickstown, moving north at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Pickstown around 1230 AM CDT.
Lake Andes around 1240 AM CDT.
Geddes around 1245 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 9886 4330 9877 4320 9839 4300 9852
TIME...MOT...LOC 0523Z 202DEG 30KT 4305 9868
HAIL...1.50IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:28 PM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Jun 8, 6:28 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
628 PM CDT Mon Jun 8 2020
.UPDATE...
Issued at 628 PM CDT Mon Jun 8 2020
Towering cumulus have begun to form just south of the South Dakota
and Nebraska border near Gregory and Charles Mix counties. We are
expecting new cells to develop in this area by 7 PM. Per the RAP 0-6
km shear is from 50-60 kts in this area - with MLCAPE from
2000-2500 J/kg. With storms expected to remain discrete through 8
or 9 PM, this is more than adequate to support the development of
supercells for the next couple of hours. The storms are forming
behind the cold front so the initial threat will be very large
hail...perhaps as large as 2 inches. New storm development is
also expected farther north toward Mitchell and Huron by 8 PM.
Toward sunset, storms may being to also grow upscale and bring an
increasing wind threat as DCAPES in this area are from 1000-1200
J/kg. The severe threat will persist well after sunset.
Have also issued a flash flood watch for areas west of a Tyndall
to De Smet SD line. With the front only slowly moving east
multiple rounds of thunderstorms are likely through 12Z Tuesday
in this area with rainfall of 1-3 inches possible. In addition,
some storms may produce rainfall rates in excess of 2 inches per
hour for brief periods also posing a flash flood risk in poor
drainage areas.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 249 PM CDT Mon Jun 8 2020
The main concern in the short term is the severe weather and flash
flood threat this evening into early Tuesday morning.
At 19Z, a surface front extended from near Huron to Lake Andes. A
large area of capped cumulus has formed ahead of the front.
Despite the clouds, just ahead of the front, temperatures have
warmed into the mid to upper 80s and should approach near 90 later
this afternoon. Behind the front, temperatures are in the mid 70s
to lower 80s. RAP soundings indicate a cap remains in place
across north central Nebraska into southeastern South Dakota.
Ahead of the front, the cap is unlikely to be broke. However,
with the approach of a weak upper wave around 22Z, large scale
ascent will help to erode the cap near the SD/NE border in the
vicinity Ainsworth. In addition, cyclogenesis in northern Kansas
is resulting in backing surfaced winds over southern Nebraska
which is beginning to increase convergence. Expectation that
increased convergence and weakening cap will result in convective
initiation from 22Z- 00Z in north central Nebraska and then
spread north during the evening. 0-6 km shear just behind the
front is 45-60 kts with MLCAPE from 1500-2500 J/kg. Initial cells
will be discrete and at least a few supercells should develop as
depicted by multiple runs of the HRRR this morning and afternoon.
With 0-1 km shear 10 kts or less, tornadoes are unlikely although
boundary interactions could lead to a couple of tornadoes. The
bigger threat will be large hail - perhaps as large as 2-2.5
inches with the strongest cells during the evening. With downdraft
CAPE > 1000 J/kg, damaging winds will also be possible.
Storms will coalesce into a line during the evening. With deep
southerly flow, storms will tend to train over the same area from
south central South Dakota toward Huron and De Smet. Few, if any
storms, are expected to reach I-29 overnight with the front
expected to remain west of the area. In fact, as storms become
more elevated, they are likely to develop farther west toward
Gregory and Chamberlain later tonight. With convection expected to
extend through the night, rainfall of 1-3 inches is expected from
Huron toward Lake Andes with local amounts approaching 4 inches
possible. As convective initiation gets closer and we ascertain
where the heavy rain is most likely, we will likely issue a flash
flood watch.
The boundary will slowly move east through the area Tuesday. Ahead
of the boundary, temperatures will initially warm into the 70s but
once the front goes through and northwest winds increase, cooler
air will move into the area. In fact, temperatures will likely
fall during the afternoon in many places along and east of I-29
which is rare for June. While rainfall rates will decrease, showers
and a few thunderstorms will continue much of the day bringing up
to another inch of rain west of I-29.
The other weather concern will be the remnants of Tropical Storm
Cristobal. While the center of circulation will stay in the
Mississippi Valley, most of the rain will be west of the track.
Some of that rain may get as far west as Highway 71 or even
Highway 59 in Iowa and Minnesota on Tuesday. While the heaviest
rainfall will be closer to I-35, portions of northwest Iowa and
southwest Minnesota could see up to a half inch of rain.
There is uncertainty on how much rain will fall from the I-29
corridor into southwestern Minnesota. Some showers and storms will
move across this area Tuesday afternoon and evening - but these
may be weakening so that rainfall may be much lighter. This area
is most likely to see around 1/2 inch of rain but there is the
possibility of even less rain should showers west of I-29 weaken
more quickly than currently forecast.
Finally winds on Tuesday will become fairly strong behind the
front. 925 mb winds of 30 to 40 kts are expected so that winds may
gust to 40 mph during Tuesday afternoon.
.LONG TERM...(Tuesday Night through Monday)
Issued at 249 PM CDT Mon Jun 8 2020
With the active short-term, have generally gone with model
consensus for Tuesday night through next Monday. Showers will
gradually end on Wednesday. In fact several deterministic models
as well as a majority of the SREF members are showing rain ending
by early Wednesday morning. Winds will remain gusty Tuesday night
into Wednesday with gusts at or above 40 mph possible along and
east of I-29. Dry weather is then expected into the weekend with
temperatures gradually warming back above normal into the 80s by
early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 440 PM CDT Mon Jun 8 2020
Showers and thunderstorms are expected to develop west of
Interstate 29 overnight, and a few of these storms could be severe
through 06Z. In addition, heavy rain will be likely with the
storms during the period. The showers, along with isolated
thunderstorms, will begin to slide eastward on Tuesday bringing
rain to the remainder of the area.
Gusty southerly winds this evening will diminish during the late
evening, though winds could be gusty in the vicinity of
thunderstorms. As a frontal boundary works across the area through
Tuesday, northerly winds will increase with the passage of the
front.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ040-056-062-067-
071.
Flash Flood Watch through Tuesday morning for SDZ038-039-050-
052>054-057>060-063>065-068.
MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.
&&
UPDATE...Schumacher
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...JMHazardous weather outlook, Jun 8, 5:27 AM CDT, 18 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 527 AM CDT Mon Jun 8 2020 SDZ038-039-050-052>054-057>060-063-064-091030- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas- 527 AM CDT Mon Jun 8 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms will develop very late this afternoon, becoming more widespread through the evening and overnight hours. Severe storms are possible for the late afternoon into the early overnight, with storms early on capable of hail up to 2 inches in diameter and wind gusts to 70 mph. A low threat for a tornado exists through 10 pm. Eventually, the threat will shift toward heavy rainfall, and the potential for flash flooding as storms become more widespread later in the evening and continue overnight. Rainfall from 2 to 4 inches is possible by Tuesday morning near and west of the James River valley. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Spotty heavy rainfall will continue on Tuesday, with potential for ponding in poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 5 pm and 1 am. MNZ071-072-097-SDZ040-055-056-061-062-065>070-091030- Lincoln-Lyon-Pipestone-Brookings-Lake-Moody-McCook-Minnehaha- Hutchinson-Turner-Bon Homme-Yankton-Clay- 527 AM CDT Mon Jun 8 2020 This Hazardous Weather Outlook is for southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A chance for thunderstorms will occur late tonight, with potential for a few storms near and west of Interstate 29 to produce quarter size hail and wind gusts to 70 mph. Some areas of heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Occasional showers and a few thunderstorms will continue to bring spotty heavier rainfall through Tuesday evening. Ponding could occur in low and poor-drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after midnight. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014- SDZ071-091030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-Union- 527 AM CDT Mon Jun 8 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will begin to develop toward midday Tuesday, with a very low, but nonzero chance to be severe. Some areas of heavier rainfall are also possible, which could result in ponding in lower and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 8, 10:23 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 3 S MITCHELL 43.69N 98.03W
06/08/2020 E55 MPH DAVISON SD PUBLIC
REPORT VIA SOCIAL MEDIA. DIME SIZE HAIL ALSO
REPORTED.
&&Local storm report, Jun 8, 11:06 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM FUNNEL CLOUD 2 SSE ROSWELL 43.97N 97.68W
06/08/2020 MINER SD TRAINED SPOTTER
LARGE FUNNEL CLOUD REPORTED BY TRAINED
SPOTTER.
&&
ATLocal storm report, Jun 8, 11:25 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 7 NNW ETHAN 43.63N 98.05W
06/08/2020 M1.75 INCH DAVISON SD TRAINED SPOTTER
&&
ATLocal storm report, Jun 8, 11:35 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM HAIL DELMONT 43.27N 98.16W
06/08/2020 E0.70 INCH DOUGLAS SD TRAINED SPOTTER
MOSTLY PEA-SIZED HAIL, SOME DIMES.
&&
ATLocal storm report, Jun 8, 11:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM TORNADO 8 E CARTHAGE 44.17N 97.56W
06/08/2020 MINER SD TRAINED SPOTTER
CONFIRMED TORNADO ON THE GROUND.
&&
ATLocal storm report, Jun 9, 12:08 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM HAIL FEDORA 44.01N 97.79W
06/08/2020 M1.00 INCH MINER SD TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 23 min |
| Jun 8, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hutchinson | 30 min |
| Jun 8, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory | 45 min |
| Jun 8, 9:40 PM CDT | Tornado Warning | FSD | Charles Mix | 35 min |
| Jun 8, 9:52 PM CDT | Tornado Warning | FSD | Davison, Hanson | 23 min |
| Jun 8, 10:05 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 40 min |
| Jun 8, 10:07 PM CDT | Tornado Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 23 min |
| Jun 8, 10:08 PM CDT | Tornado Warning | FSD | Davison, Hanson, Miner, Sanborn | 52 min |
| Jun 8, 10:25 PM CDT | Tornado Warning | FSD | Hutchinson | 35 min |
| Jun 8, 10:37 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 38 min |
| Jun 8, 10:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory | 48 min |
| Jun 8, 10:48 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 42 min |
| Jun 8, 10:54 PM CDT | Tornado Warning | FSD | Hanson, Hutchinson, McCook | 25 min |
| Jun 8, 11:00 PM CDT | Tornado Warning | FSD | Miner | 45 min |
| Jun 8, 11:11 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook, Miner | 34 min |
| Jun 8, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 33 min |
| Jun 8, 11:37 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 38 min |
| Jun 8, 11:40 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 50 min |
| Jun 8, 11:44 PM CDT | Tornado Warning | FSD | Hanson, McCook, Miner | 31 min |
| Jun 9, 12:14 AM CDT | Tornado Warning | FSD | Kingsbury | 16 min |
| Jun 9, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 37 min |
| Jun 9, 3:50 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Clay, Davison and 15 more | 27 hr |
| Jun 9, 5:36 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas | 24 min |
| Jun 9, 5:47 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson | 28 min |
| Jun 9, 5:56 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Sanborn | 34 min |
| Jun 9, 6:10 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook, Miner | 35 min |
| Jun 9, 6:23 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 37 min |
| Jun 9, 11:11 AM CDT | Flash Flood Warning | FSD | Charles Mix, Douglas | 5 hr |
| Jun 9, 11:56 AM CDT | Flash Flood Warning | FSD | Aurora, Davison, Douglas | 4 hr |
| Jun 9, 3:58 PM CDT | Areal Flood Warning | FSD | Aurora, Charles Mix, Davison, Douglas | 21 hr |
| Jun 9, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 44 min |
| Jun 9, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.